Hypereosinophilic syndrome is a damaging rare blood disorder, and its treatment, up until now, has had damaging side effects. Now an international study co-authored by a University of Utah dermatology professor has found an alternate treatment.
The study, to be published in the March 20 issue of the New England Journal of Medicine, was conducted by researchers from the United States and Europe, with U. research professor Dr. Gerald J. Gleich as the study's senior author.
Hypereosinophilic syndrome is a potentially debilitating group of diseases that occur when the body produces too many eosinophils, white blood cells whose natural role is to defend against parasites. There are myriad eosinophil-associated diseases, some without any known cause, explains Gleich. Hypereosinophilic syndrome, if untreated, can result in organ damage, with survival rates varying from months to years, depending on how advanced the syndrome is at diagnosis.
The standard treatment has been ongoing use of corticosteroids such as prednisone, which are effective but can cause a range of potentially serious side effects that include bone loss, skin thinning with bleeding, cataracts, hallucinations and weight gain.
The team of researchers found that a human antibody mepolizumab taken intravenously can reduce or eliminate the need for corticosteroid treatment. The antibody treatment was especially effective in people who had previously required very large doses of corticosteroids (greater than 30 mg per day).
More than 80 percent of those patients were able to either completely get off prednisone or cut it down to a manageable 10 mg a day, Gleich said, compared to 12 percent of the seriously affected patients who took a placebo.
The study was sponsored by GlaxoSmithKline, makers of mepolizumab. The antibody may also benefit patients taking steroids for other eosinophil-associated diseases as well, according to Gleich.
It appears that hypereosinophilic syndrome is on the rise, as is eosinophilic esophagitis, Gleich said, adding, "we don't know why."
Eosinophilia-myalgia made the news in 1989, when there was an outbreak in the U.S. that was eventually traced to contaminated batches of the amino acid L-tryptophan, made in Japan."We still don't know what was the chemical nature of the contaminant," said Gleich, who first alerted the Centers for Disease Control about the problem and is planning to write a book about the mystery elements of the cases.